Nebraska, 2016

Hail and Damaging Winds in Nebraska, September 3, 2016

September 3, 2016 · NWS CYS · 6 events in 3 counties and zones

Thunderstorms produced damaging winds and large hail across portions of the Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced damaging winds and large hail across portions of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 3, 10:59 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 3, 10:59 AM MST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1159 AM MDT SAT SEP 3 2016

.UPDATE...for noon aviation forecast update.

&&

.SHORT TERM...(Today through Monday)
Issued at 338 AM MDT Sat Sep 3 2016

Water vapor imagery from early this morning shows the longwave
trough moving into the western CONUS with a strong southwest-
northeast jet over the Great Basin ahead of the trough. A second
jet max just to the southeast of the main system is crossing the
four corners region, with a vigorous upper level impulse riding
into southcentral Wyoming within the left exit region of this
jet. A few showers and t-storms are evident on regional radar with
this disturbance over southern WY, western CO, and northeast UT.
Added in isolated pops, mainly for showers, across southwest
Carbon County through the early morning as this activity expands
to the northeast. Left mention of thunder out for now as progged
LI values are not supportive of thunder through this time, but
will keep an eye on how this convection evolves over the next few
hours. Patchy fog across the plains still seems reasonable in this
pattern, with in fact some fog/stratus forming up near KLSK-KCDR,
so left mention in the grids.

A cold front moved into northern Wyoming earlier this evening,
but has made little southward progress since then due to the
approaching system. Models show this front basically remaining
quasi-stationary across central Wyoming and into the Dakotas
through Sunday, with some north-south variations. At the same
time, energetic southwest flow will remain overhead. For today,
diffluent flow and weak embedded vorticity will provide sufficient
upper level dynamics for convection this afternoon. The sfc front
looks to lay across our northern counties with southerly flow
strengthening over remaining areas to its south. Maintained 20-30
PoPs through this afternoon (higher in the mountains), with a bit
higher PoPs over the plains through the late afternoon/evening
within a strengthening llvl jet and convergence along the quasi-
stationary front. Overall instability is progged to be marginal
through the day, but again, increasing southerly flow and moisture
advection late afternoon/evening could strengthen convection
through the evening. PW's are progged to increase to over an inch
across the panhandle through the evening. Deep layer shear is also
expected to strengthen to roughly 30-40 kts, so storms
organization is certainly possible. Am most concerned with the
possibility of hail and heavy rain out of the stronger storms.
Would not be surprised to see convection last through the early
morning hours as a somewhat stronger embedded wave approaches from
the southwest tonight.

The deeper moisture will shift to the east for Sunday as the
vigorous vort max swings across the Great Basin and taps into drier
air from the desert southwest. Will still see widely scattered
showers and thunderstorms through the afternoon with vigorous
southwest flow aloft, but coverage and strength all depend
on the timing of shortwave and associated dryline passage from
west to east in the afternoon. The slower NAM/ECMWF would suggest
that strong storms are possible across the panhandle counties
Sunday afternoon. The faster GFS would keep strongest activity to
our east. Across the high country, fairly strong southwest winds
are likely in this pattern, with gusts 40-50 mph expected in gap
wind prone areas.

Should finally see the cold front slide south across the plains
late Sunday, with stratus and fog a possibility across the
northern plains in its wake. Monday will be cooler and drier, but
can't completely rule out afternoon convection with strengthening
winds aloft. Breezy west to southwest winds will prevail over much
of the CWA, bringing back a renewed possibility for fire weather
concerns.

.LONG TERM...(Monday night through Friday)
Issued at 338 AM MDT Sat Sep 3 2016

Mainly dry across the CWA Monday night into Tuesday in the wake
of a departing shortwave...though a few showers still possible
over far northeast parts of the CWA. Convection redeveloping over
the area Tuesday afternoon as another impulse moves towards the
CWA ahead of a longwave trough over the western CONUS. This trough
will swing by the area on Weds and push a minor front across the
CWA. A generally dry and mild pattern expected in the wake of the
upper trough with the CWA and much of the northern part of the
country under a generally zonal to weakly cyclonic upper flow
pattern. GFS bring a shortwave across the CWA late Friday along
with some showers while the EC much weaker with the system. Will
maintain mainly dry weather at this time as moisture looks
limited. Models also divergent next weekend with EC pushing a
decent cold front across the CWA while the GFS is weaker and about
a day later.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1159 AM MDT Sat Sep 3 2016

Scattered showers and isolated thunderstorms developing from the
Rawlins area east across the Laramie and Cheyenne aviation areas.
We expect to see showers and thunderstorms in the vicinity of
those airports through the afternoon into the early evening before
diminishing...with scattered showers and thunderstorms developing
along I-25 moving east into the western Nebraska Panhandle through
the late afternoon and evening hours. Most storms should diminish
in the Panhandle by midnight. NAM is forecasting low ceilings and
fog Alliance to Sidney after midnight. Depending on how much rain
and surface saturation they get over there this evening, that
could happen. GFS and HRRR models not hitting the fog and low
stratus at all over there, so for now trended Alliance and Sidney
down to MVFR towards daybreak.

&&

.FIRE WEATHER...
Issued at 338 AM MDT Sat Sep 3 2016

Fire weather concerns will be minimal through the weekend as
humidities are expected to be around 20 percent or higher. Breezy
southwest winds will continue along and west of I-25, with gusts
of 35 to 45 mph possible for lower elevations of Carbon County
Sunday afternoon. Chances for showers and thunderstorms will
prevail through the weekend as well, with wetting rains a good
possibility. Monday looks to be drier with continued breezy
conditions, so may see a return of fire weather concerns at that
time.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...RE
AVIATION...JG
FIRE WEATHER...RJM
Hazardous weather outlook, Sep 3, 9:51 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT SAT SEP 3 2016

WYZ101>119-041100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1051 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLY LINGERING
THROUGH MIDNIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ON
SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-041100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1051 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
NEBRASKA THIS AFTERNOON WITH ISOLATED STRONG THUNDERSTORMS
POSSIBLE. STRONG WINDS...HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ON
SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL AND STRONG WINDS TODAY AND THIS
EVENING.

In the hours before

Special weather statement, Sep 3, 10:47 AM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1147 AM MDT SAT SEP 3 2016

WYZ112-113-031830-
UPPER NORTH PLATTE RIVER BASIN WY-SIERRA MADRE RANGE WY-
1147 AM MDT SAT SEP 3 2016

...SPECIAL WEATHER STATEMENT...

AT 1147 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BOTTLE CREEK CAMPGROUND...OR 48 MILES SOUTH OF RAWLINS...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ENCAMPMENT...GRAND ENCAMPMENT...HOG PARK CAMPGROUND...
BOTTLE CREEK CAMPGROUND...BATTLE LAKE...HASKINS CREEK CAMPGROUND...
HOG PARK RESERVOIR AND RIVERSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4100 10695 4115 10707 4137 10684 4101 10659
TIME...MOT...LOC 1747Z 239DEG 22KT 4112 10692

TRUDEL
Special weather statement, Sep 3, 11:46 AM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 PM MDT SAT SEP 3 2016

NEZ020-054-031930-
KIMBALL NE-BANNER NE-
1246 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANNER AND
NORTHEASTERN KIMBALL COUNTIES UNTIL 130 PM MDT...

AT 1246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KIMBALL...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIMBALL AND DIX.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 28 AND
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4126 10378 4142 10375 4141 10338 4120 10339
TIME...MOT...LOC 1846Z 279DEG 10KT 4132 10367

TRUDEL
Special weather statement, Sep 3, 12:21 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
121 PM MDT SAT SEP 3 2016

NEZ054-031945-
KIMBALL NE-
121 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL COUNTY UNTIL
145 PM MDT...

AT 120 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF OLIVER RESERVOIR...OR 13 MILES SOUTHWEST OF KIMBALL...
MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIMBALL...OLIVER RESERVOIR...KIMBALL AIRPORT AND OLIVER CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 10 AND
23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4100 10365 4101 10395 4127 10384 4121 10357
TIME...MOT...LOC 1920Z 186DEG 6KT 4108 10382

TRUDEL
Special weather statement, Sep 3, 12:55 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SAT SEP 3 2016

NEZ054-055-032030-
CHEYENNE NE-KIMBALL NE-
155 PM MDT SAT SEP 3 2016

...SPECIAL WEATHER STATEMENT...

AT 154 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIX...OR NEAR KIMBALL...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN KIMBALL...POTTER AND DIX.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 20 AND
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4109 10356 4122 10369 4139 10343 4116 10325
TIME...MOT...LOC 1954Z 234DEG 11KT 4120 10354

TRUDEL
Special weather statement, Sep 3, 1:07 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT SAT SEP 3 2016

NEZ054-032045-
KIMBALL NE-
207 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL COUNTY UNTIL
245 PM MDT...

AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PANORAMA POINT...OR 21 MILES SOUTHWEST OF KIMBALL...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PANORAMA POINT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 8 AND
10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4108 10405 4122 10387 4104 10373 4100 10386
      4100 10405
TIME...MOT...LOC 2007Z 238DEG 17KT 4104 10399

COX

The radar

The Cheyenne radar (KCYS), 72 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Kimball

When
September 3, 1:40 PM MST to 1:50 PM MST
Where
Kimball County, 11.49 mi SSW of Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.070, -103.950

Dime to quarter size hail covered the ground near Panorama Point.

Thunderstorm Wind, Cheyenne

When
September 3, 3:53 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.990

The wind sensor at the Sidney Airport measured a peak gust of 67 mph.

Hail, Dawes

When
September 3, 4:00 PM MST to 4:10 PM MST
Where
Dawes County, 6.57 mi SSW of Bordeaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.670, -102.870

Dime to quarter size hail covered the ground seven miles east of Red Cloud Campground.

Thunderstorm Wind, Cheyenne

When
September 3, 4:00 PM MST to 4:05 PM MST
Where
Cheyenne County, Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -102.980

Estimated wind gusts of 60 mph were reported at Sidney.

Thunderstorm Wind, Cheyenne

When
September 3, 4:14 PM MST to 4:19 PM MST
Where
Cheyenne County, 1 mi E of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -102.961

Estimated wind gusts of 60 mph were reported a mile east of Sidney. There were numerous broken tree limbs.

Thunderstorm Wind, Dawes

When
September 3, 4:40 PM MST to 4:42 PM MST
Where
Dawes County, 6.31 mi SSE of Chadron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.750, -102.940

Estimated wind gusts of 60 mph were reported at Red Cloud Campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651198, 651204, 651199, 651205, 651206, 651207.